Iowa, 2022

Hail and Damaging Winds in Iowa, July 11, 2022

July 11, 2022 · NWS DVN · 4 events in 3 counties and zones

Thunderstorms moving across east central Iowa on July 11th brought hail and damaging winds to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms moving across east central Iowa on July 11th brought hail and damaging winds to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 1:25 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 11, 1:25 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
225 AM CDT Mon Jul 11 2022

.SYNOPSIS...
Issued at 220 AM CDT Mon Jul 11 2022

Quiet weather has been in place locally, with south winds and mostly
clear skies through 2 AM. This tranquil summer night in weak warm
advection is in great contrast to areas west of the Missouri river,
where several strong thunderstorm clusters have been moving east.
Between our area and those storms, we have very warm mid level
temperatures, especially between 850mb and 500mb, where yes,
there is incredibly steep mid level lapse rates found, since there
is an incredibly strong capping inversion beneath that dry
adiabatic profile. So, we have challenging situation, as elevated
storms are potentially going to be quite strong this morning, but
surface based storms may not form in this atmosphere later today.

ERVIN

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 220 AM CDT Mon Jul 11 2022

To Storm, or not to Storm?

I've been timing the Nebraska storm cluster, and have it reaching
the western CWA around 6 AM, and quickly moving east from there.
This morning event, will potentially be a small, but strong cluster
of storms, capable of mainly a brief heavy downpour, lightning, and
40-50 mph wind gust, associated with the arrival of any cold pool.

The most likely axis of these storms appear to be between Highway 34
and Highway 30. Again, these storms should be occuring above the
capping inversion, and may be based above 5000 ft.

This activity is likely to limit the heating ahead of the cold front
arriving this afternoon, any lingering cloud cover will assure this
even if the storms dissipate before arrival.

The net result is that storms along the front this afternoon appear
unlikely to occur due to the cap in place. Some weaker convection is
possible farther northwest of the front, but the severe threat would
be for anything along or ahead of the front. By 4 PM, winds will
have switched to northwest in all areas, and the cold front will
have arrived. Dry weather should be in place by early evening in all
locations.

Tonight, with dry air moving back into the region, lows should fall
back into the lower 60s with comfortable dewpoints in the upper 50s.

ERVIN

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 220 AM CDT Mon Jul 11 2022

Key messages:

1) Dry and pleasant mid week.

2) Models backing off on the heat.

3) Chances of thunderstorms late week into the weekend.

Details:

Tuesday through Thursday: Pleasant mid July weather with no rain
expected due to a northwest flow. Highs should be in the lower to
mid 80s and lows in the mid 50s to mid 60s.

Friday through the weekend: Global models surprisingly have backed
off the heat dome coming into the area. They are now keeping the
scorching heat out in the Plains with the dvn cwa barely near the
edge of the heat. Potentially this could favor our area with
periodic clusters of thunderstorms during this time-frame (ring-
of-fire situation). Typically when near the edge of the heat,
MCS's/MCC's will track from the Dakotas and dive southeast into
the dvn cwa or nearby. However, trying to time these storms is
rather futile at this point in the game. Also, way too early to
determine the severe/heavy rain threat if any. As of now, the NBM
has near daily pop chances. In this pattern recognition, highs
would be mainly in the 80s to near 90 with lows in the 60s to near 70.

HAASE

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1223 AM CDT Mon Jul 11 2022

A VFR start to the period is expected, but there will be a
thunderstorm threat during the period from around 12Z to 16Z
today, as an small cluster of high based storms moves through Iowa
into Illinois. These may or may not happen, as models and data are
split on the scenario, but with storms over eastern Nebraska
moving towards the area timed to arrive around 12Z on the current
movement, I'll place a tempo thunder in the forecast at CID and
MLI during morning. Otherwise, a cold front will arrive in the
afternoon, and there could be another low coverage chance for a
storm then. VFR cigs and visibility are forecast outside of any storm.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Haase
AVIATION...Ervin
Hazardous weather outlook, Jul 11, 2:13 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 AM CDT Mon Jul 11 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 AM CDT Mon Jul 11 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A cluster of strong thunderstorms over central Iowa is expected to
move east over the area this morning. This cluster of storms may
bring strong winds gusts up to 60 mph and brief heavy rain, as
the they quickly move east.

A cold front will sweep through the area this afternoon. The
threat for severe weather is very low, since it appears a layer of
warm air aloft will prevent storms from forming along the front.
If a storm can form along the front this afternoon, there is a
a threat of strong wind gusts.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters may need to be active between 7 am and 4 PM today.

In the hours before

Special weather statement, Jul 11, 4:26 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
526 AM CDT Mon Jul 11 2022

IAZ051-052-063-064-067-076>078-111115-
Linn IA-Keokuk IA-Benton IA-Iowa IA-Washington IA-Muscatine IA-
Louisa IA-Johnson IA-
526 AM CDT Mon Jul 11 2022

...Strong thunderstorms will impact portions of northwestern Louisa,
northeastern Keokuk, Johnson, southern Benton, northern Washington,
southwestern Muscatine, southwestern Linn and Iowa Counties through
615 AM CDT...

At 526 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Keystone to near North
English. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cedar Rapids, Iowa City, Marengo, Marion, Coralville, North Liberty,
Hiawatha, Robins, Williamsburg, Belle Plaine, Kalona, Fairfax,
Tiffin, Ely, Atkins, Walford, Wellman, Lone Tree, University Heights
and North English.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 206 and 248.
 Interstate 380 between mile markers 1 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4212 9230 4213 9163 4130 9133 4143 9218
      4176 9230
TIME...MOT...LOC 1026Z 275DEG 34KT 4205 9234 4149 9214

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Ervin

The radar

The Quad Cities radar (KDVN), 115 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 11, 5:00 AM CST
Where
Benton County, 1.38 mi N of Atkins
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.000, -91.870

A member of the public estimated thunderstorm winds speeds of 60 MPH.

Hail, Washington

When
July 11, 5:28 AM CST
Where
Washington County, 1.04 mi E of Riverside
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.480, -91.580

A HAM radio operator reported dime to quarter sized hail.

Thunderstorm Wind, Washington

When
July 11, 5:28 AM CST
Where
Washington County, 1.04 mi E of Riverside
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.480, -91.580

Reported two inch branches down due to thunderstorm winds.

Thunderstorm Wind, Linn

When
July 11, 5:41 AM CST
Where
Linn County, 0.86 mi NW of Cedar Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -91.660

A trained spotter reported 8 inch diameter trees limb down in a yard. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046826, 1046824, 1046825, 1046827.